West Virginia, 2010

Flash Flood and Hail in West Virginia, May 28, 2010

May 28, 2010 · NWS RNK · 4 events in 2 counties and zones

A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front. Some of these produced damaging wind and hail along with flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 10:47 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, May 28, 10:47 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT FRI MAY 28 2010

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL TRACK WEST INTO THE MOUNTAINS TODAY AND
BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. THE BOUNDARY
DIMINSHES SATURDAY WITH HIGH PRESSURE BUILDING IN FOR THE END OF
THE WEEKEND. SOUTHWESTERLY FLOW ARRIVES AHEAD OF A COLD FRONT EARLY NEXT
WEEK...THEN HIGH PRESSURE ARRIVES NEAR THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE WESTERN CWA.

BACKDOOR SURFACE FRONT HAS MADE A PUSH INTO THE MOUNTAINS. THE LOW
LEVEL WIND IN BOTH THE RNK/GSO SOUNDINGS WERE OUT OF THE
ESE...INDICATING SURFACE FRONT NOW LIES SOMEWHERE JUST TO THE
WEST. IT IS HARD TO DISCERN IN THE LOW LEVEL WIND/TEMP FIELD
BECAUSE THE FRONT IS SO WEAK...BUT IT APPEARS THAT IT LINES UP
NORTH SOUTH ALONG THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV
TO THE MTNS OF NC. EAST OF THIS BOUNDARY...THE WINDS WERE
PRIMARILY OUT OF THE EAST OR SOUTHEAST...AND CAPPED ALOFT BY WEAK
WNW WINDS. WITH THE FRONT HAVING CLEARED THE ERN CWA LOOK FOR
SLIGHTLY MORE STABLE AIR AND SOME CAPPING.

THE PRIMARY FOCUS FOR STORMS EARLY THIS AFTERNOON WILL BE OVER THE
MOUNTAINS OF THE WRN CWA. THINK STORMS WILL INITIALLY DEVELOP FROM
POCOHONTAS AND GREENBRIER...SOUTHWARD INTO THE NW NC MTNS WHERE
FRONTAL LIFT AND LOW LEVEL CONVERGENCE WILL BE THE GREATEST. THEN
THE QUESTION IS HOW THE EVENT EVOLVES DURING THE LATER PART OF THE
AFTERNOON AND INTO THE EVENING. STEERING WINDS ALOFT ARE THE
STRONGEST ACROSS THE NRN CWA...850-300 MEAN WINDS OF ABOUT 15 KTS
FROM THE NW...SUGGESTING THE STORMS MAY HAVE A SOUTHEAST DRIFT.
IN THE SRN CWA...THE MEAN WIND IS LESS THAN 5 KTS...SUGGESTING
LITTLE OR NO MOVEMENT. EITHER WAY...STORMS WILL BE SLOW MOVING AND
WILL HAVE THE POTENTIAL TO DUMP A LOT OF RAIN IN A SHORT PERIOD OF
TIME.

HAVE SHIFTED THE FLOOD WATCH FARTHER WEST TO ACCOUNT FOR THE
WESTWARD SHIFT IN THE INITIAL THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON. EASTERN AREAS OF THE WATCH MAY NOT SEE STORM ACTIVITY
UNTIL THE STORMS HAVE A CHANCE TO DRIFT OFF THE MOUNTAINS AND INTO
THE FOOTHILLS THIS EVENING. WITH THE WNW WINDS ALOFT OPPOSING THE
ESE FLOW IN THE BOUNDARY LAYER...THERE WILL BE THE POTENTIAL FOR
ANCHORING STORMS...SO ACTIVITY MAY PERSIST WELL INTO THE EVENING
HOURS EVEN OVER THE MOUNTAINS.

IN ADDITION TO ADDING PARTS OF THE WRN CWA TO THE FLOOD WATCH HAVE
ADJUSTED THE QPF AXIS WESTERWARD TO ACOUNT FOR HEAVIER RAIN
POTENTIAL THERE. AN AXIS AVERAGING 1 TO 2 INCHES HAS BEEN
HIGHLIGHTED OVER THE MOUNTAINS. LOCALLIZED 3 INCH AMOUNTS ARE NOT
OUT OF THE QUESTION...BUT THESE AMOUNTS ARE AVERAGED OUT IN THE
OVERALL ANALYSIS. FLASH FLOOD GUIDANCE SUGGEST 1.5 TO 2.0 INCHES
OF RAIN IN AN HOUR WILL CAUSE FLOODING. DUE TO THE SLOW MOVEMENT
OF THE ANTICIPATED STORMS THINK WE COULD SEE DOUBLE THAT AMOUNT IN
LOCALLIZED AREAS THUS WARRNANTING THE FLOOD WATCH.

THE WATCH WILL RUN THROUGH 4 AM SAT MORNING...BUT THINK MOST OF
THE ACTIVITY WILL OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER
THE LOSS OF DAYTIME HEATING.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS TODAY ACROSS THE
ENTIRE AREA. THIS WILL BE DEPENDENT ON THE HEATING...HOW MUCH
GIVEN A GOOD COVERAGE OF SHOWERS/CLOUDS EXPECTED BY AFTERNOON.
STILL FORECAST MIXED LAYER CAPES OF 2000 J/KG OR HIGHER ALONG WITH
LITTLE CIN SHOULD BRING A THREAT OF ISOLATED WIND DAMAGE OR
MARGINALLY SVR HAIL.

TONIGHT...THE SVR THREAT WEAKENS...WITH SHOWERS SHIFTING MAINLY TO
THE EASTERN CWA...WHILE THE UPPER LOW DEVELOPS FROM THE SRN MOVING
SHORTWAVE OVER THE OHIO VALLEY TODAY ACROSS THE GULF COAST
STATES/LOWER MS VALLEY TONIGHT.

MADE MINOR ADJUSTMENTS TO HIGHS/LOWS THIS PERIOD BASED ON MORE SHOWERS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE PROXIMITY OF THE UPPER LOW WILL KEEP SHOWER CHANCES GOING INTO
SATURDAY BUT NOT EXPECTING AS MUCH COVERAGE...WITH THE SRN CWA
STILL SEEING GREATEST CHANCE. LOOKING AT HIGH OVER LOW PATTERN SAT
NIGHT INTO SUNDAY BUT MODELS ARE KEEPING THE HIGH RIDGE
PROGRESSIVE TAKING THE CENTER OF THE RIDGE OVERHEAD SUNDAY AFTN.
HAD TO BUMP HIGHS UP SUNDAY GIVEN FORECAST LESS CLOUD COVER AND
STRONG RIDGE OVERHEAD WITH THE SFC HIGH PROVIDING A SW-W FLOW.
ASIDE FROM ISOLATED TSRA IN THE SW CWA SUNDAY AFTERNOON...LOOKING
AT MAINLY DRY WX SAT NIGHT-SUN NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PUSHING SOUTH OVER THE
COUNTY WARNING AREA THROUGH MID WEEK. WITH WEAK RETURN FLOW OF
MOISTURE ALONG WITH SOME HEATING OF THE AFTERNOON ON SUNDAY AND
MONDAY...AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION. A FAIRLY
LIGHT WESTERLY REGIME WILL REMAIN THROUGH THE LONG TERM. STAYED
CLOSE TO HPC GUIDANCE THROUGH THE LONG TERM.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE COLD FRONT OVER THE VIRGINIA PIEDMONT THIS MORNING WILL SHIFT
WEST TO THE BLUE RIDGE THIS AFTERNOON AND BE FOCUS FOR MORE
SHOWER/TSRA DEVELOPMENT. THE FRONT BEING SLOW MOVING THINK ALL TAF
SITES WILL SEE SOME PERIOD OF MODERATE SHOWERS. LEFT THUNDER OUT
THIS FAR OUT...BUT HAVE CB IN AS THUNDER CHANCES WILL BE SCT. BEST
THREAT OF SHOWERS WILL BE BY MIDDAY IN THE BLF/LWB AREA HEADING
INTO THE AFTERNOON OUT EAST. ACTIVITY SHOULD DIMINISH IN THE WEST
DURING THE EVENING. WILL SEE REDEVELOPMENT OF FOG IN THE WEST
DURING THIS TIME...MAINLY MVFR AT LWB.

ASIDE FROM MVFR OR LOWER CONDITIONS IN THE SHOWERS...EXPECT VFR.

FOG/LOW STRATUS COULD ALSO BECOME AN ISSUE OVERNIGHT FRIDAY NIGHT AT ALL
TAF SITES WITH DEEPER MOISTURE SHIFTING SOUTHEAST.

THIS BACKDOOR COLD FRONT WILL STALL OVER NORTH CAROLINA FRIDAY
NIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED FRIDAY NIGHT THROUGH SATURDAY...BUT MAINLY DURING THE
PEAK HEATING PART OF THE DAY.

HIGH PRESSURE AND DRY WEATHER WILL ARRIVE ON SUNDAY...WITH MAINLY
VFR CONDITIONS EXPECTED EARLY NEXT WEEK. ANOTHER FRONT MAY BRING
SUBVFR CONDITIONS BY TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-
     022>024-032>035-043>047.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...KM/WP
NEAR TERM...PM/WP
SHORT TERM...REB/WP
LONG TERM...REB
AVIATION...AMS/WP
Hazardous weather outlook, May 28, 11:01 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 28 2010

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-
291615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
1201 PM EDT FRI MAY 28 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES
DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

NCZ003>006-019-020-VAZ058-059-291615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
1201 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE
HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.

In the hours before

Special weather statement, May 28, 12:46 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT FRI MAY 28 2010

VAZ009-281845-
SMYTH VA-
146 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY...

AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MARION.   THIS STORM WAS MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ADWOLF AROUND 245 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 8158 3678 8135 3671 8145 3671 8154
      3669 8153 3667 8154 3666 8155 3666 8157
      3663 8162 3685 8173

KK
Special weather statement, May 28, 1:10 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT FRI MAY 28 2010

VAZ007-010-012-281915-
BLAND VA-TAZEWELL VA-WYTHE VA-
210 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...TAZEWELL AND WYTHE
COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
BLUEFIELD...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURKES GARDEN AROUND 220 PM...BASTIAN AROUND
230 PM...SUITER AROUND 240 PM AND BLAND AROUND 315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3726 8116 3701 8098 3691 8134 3694 8137
      3708 8133 3718 8147

KK
Special weather statement, May 28, 1:13 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT FRI MAY 28 2010

WVZ045-281915-
GREENBRIER WV-
213 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RUPERT.   THIS STORM WAS MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILLIAMSBURG AROUND 315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3823 8036 3822 8035 3821 8036 3811 8036
      3807 8029 3782 8052 3795 8082 3798 8078
      3801 8079 3809 8072 3809 8069 3827 8044

KK
Special weather statement, May 28, 1:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI MAY 28 2010

WVZ043>045-281945-
GREENBRIER WV-MONROE WV-SUMMERS WV-
245 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
RUPERT...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAWN AROUND 255 PM...ELTON AROUND 300 PM...
SANDSTONE AROUND 325 PM...ALDERSON AROUND 335 PM AND GLENRAY AROUND
345 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3782 8051 3755 8044 3758 8105 3770 8099
      3770 8097 3772 8097 3771 8090 3775 8092
      3778 8090 3780 8093 3784 8091 3787 8077
      3794 8080

KK
Special weather statement, May 28, 1:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI MAY 28 2010

VAZ010-011-WVZ042>044-281945-
BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
247 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER...MONROE
AND SUMMERS COUNTIES...

AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CAMP CREEK...
MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CAMP CREEK AROUND 300 PM...PETERSTOWN AROUND
305 PM...RICH CREEK AROUND 315 PM...SPANISHBURG...ATHENS...ELGOOD...
AND GLEN LYN AROUND 325 PM...PEARISBURG AROUND 335 PM...WENONAH AND
AND WILLOWTON AROUND 340 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3741 8132 3742 8131 3742 8129 3745 8130
      3749 8127 3752 8121 3757 8120 3759 8116
      3755 8047 3718 8086 3729 8131 3734 8136

KK
Special weather statement, May 28, 2:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT FRI MAY 28 2010

VAZ014-017-022-033-282030-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
324 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BENT
MOUNTAIN...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR COPPER HILL AROUND 425 PM AND CHECK AROUND
430 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3693 8007 3701 8039 3726 8023 3720 8002

KK

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Mercer

When
May 28, 2:35 PM EST
Where
Mercer County, 1.3 mi ESE of Spanishburg
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -81.100

The hail ranged from dime to quarter size.

Hail, Mercer

When
May 28, 2:40 PM EST
Where
Mercer County, 2.34 mi NNW of Camp Creek
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -81.120

The hail fell along Interstate 77.

Hail, Mercer

When
May 28, 3:05 PM EST
Where
Mercer County, Princeton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.370, -81.100

Flash Flood, Monroe

When
May 28, 4:30 PM EST to 6:30 PM EST
Where
Monroe County, 2.52 mi ENE of Red Sulphur Spgs to 1.93 mi ENE of Red Sulphur Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.513, -80.727

Flash water waters washed out Hans Creek Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235732, 235733, 235734, 235740.